Missouri, 2024Damaging Wind in Missouri, August 14, 2024
August 14, 2024 · NWS LSX · 1 event in 1 county or zone
A mature mesoscale convective system pushed southeast in central Missouri during the late morning of August 14th. Although measured wind reports in Boone County remained in the 40s mph, there was one report of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mature mesoscale convective system pushed southeast in central Missouri during the late morning of August 14th. Although measured wind reports in Boone County remained in the 40s mph, there was one report of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 14, 5:20 AM CST, 3 hours 44 minutes earlier. Its key messages:
- Thunderstorms are expected mainly across central Missouri this morning bringing primarily heavy downpours. Localized flash flooding is possible in and near the Flash Flood Watch area.
- After another round of morning thunderstorms gives way, Thursday will be a hot and humid day with heat index values well over 100 degrees possible.
- As a cold front approaches Thursday evening, one final round of thunderstorms is expected. Some of these could be severe with large hail and damaging winds the primary threats.
Area forecast discussion, Aug 14, 5:20 AM CST, 3 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
620 AM CDT Wed Aug 14 2024
.UPDATE...
Issued at 407 AM CDT Wed Aug 14 2024
As the heavy rainfall axis from training thunderstorms has set up
further southwest this morning, the southern portion of the Flood
Watch has been canceled. There remains a more limited threat for
flash flooding further north associated with an MCS tracking
across northern Missouri. While training is less likely in this
area, heavy rainfall rates and some backbuilding could produce
locally heavy rainfall and isolated flash flooding. For this
reason, the northern half of the Watch continues.
Kimble
&&
.KEY MESSAGES...
- Thunderstorms are expected mainly across central Missouri this
morning bringing primarily heavy downpours. Localized flash
flooding is possible in and near the Flash Flood Watch area.
- After another round of morning thunderstorms gives way, Thursday
will be a hot and humid day with heat index values well over
100 degrees possible.
- As a cold front approaches Thursday evening, one final round of
thunderstorms is expected. Some of these could be severe with
large hail and damaging winds the primary threats.
&&
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 216 AM CDT Wed Aug 14 2024
A Flash Flood Watch remains in effect through early this afternoon,
although we think the flash flood threat is likely more isolated
than previously thought. A northwest to southeast band of
thunderstorms has begun to develop early this morning from northeast
Kansas into southwest Missouri along an 850MB moisture gradient.
Weak southwest flow into this front is triggering this elevated
convection while northwesterly mid and upper level flow is pushing
these storms off to the southeast roughly along the initiating axis
in an area of high moisture content (PWAT greater than 2 inches).
This axis represents the greater threat for training thunderstorms
early this morning and has set up to our southwest, out of our
forecast area. For this reason, we think the threat of more
widespread flash flooding has decreased significantly in our
forecast area this morning, and in fact we may not see much rain at
all before daybreak.
Further northeast a mature MCS has developed across Nebraska at the
nose of the stronger portion of the 850MB jet. This is expected to
track eastward, largely to the north of our forecast area this
morning before outrunning the instability and dying. However, the
warm advection wing of this MCS will set up a secondary axis of
thunderstorm activity which may develop southeastward into parts of
our area later this morning. It is this period in which we see our
greatest rain chances and our primary threat for flash flooding.
With this activity arriving later, the mid level steering flow will
be a little more westerly as well, and likely not as well-aligned
with the initiating boundary to produce more widespread flash
flooding. That said, the environment is still favorable for heavy
downpours and any areas that see persistent or slow moving
thunderstorms could see a localized risk for flash flooding. For
this reason, the Flash Flood Watch remains in effect. These storms
are likely to die quickly as they outrun the instability this
morning, perhaps not even making it to the Mississippi River.
With a good deal of clouds today, and some midday rain in parts of
the area, temperatures will again remain mild for this time of year,
in the 70s and 80s. The real hot and humid weather remains to the
southwest for now. That changes for Thursday! The next round of
thunderstorms initiates over northwest Missouri tonight, likely
developing another MCS which tracks east through Iowa and perhaps
northern parts of our area. This should be fairly progressive, so
while rainfall rates will be high the flash flood threat should be
minimized by the quicker storm motion. Meanwhile the mid level ridge
axis shifts east into our area and the hot and humid air mass
arrives. Dewpoints rise well into the 70s, and with some clearing
after the morning thunderstorms the temperatures warm into the 90s.
The combination will send the heat index over 100 and perhaps over
105 in some areas.
Kimble
&&
.LONG TERM... (Thursday Night through Tuesday)
Issued at 216 AM CDT Wed Aug 14 2024
A developing trough over the northern Midwest on Thursday ensures
that the heat and humidity from Thursday's ridge is short lived for
our area. A cold front will push southeast through the region
Thursday evening into Thursday night. Instability will be maximized
in the warm sector ahead of the front Thursday afternoon and
evening, with SBCape likely greater than 3000. At the same time,
greater westerly mid level flow around the base of the trough
extends across the warm sector leading to 30 to 50 KT of 0 to 6 KM
shear. The combination of strong instability and strong shear will
create the potential for supercell thunderstorms, should they
develop, with a threat for large hail and damaging winds, and
perhaps a tornado. The biggest question is what will trigger the
thunderstorms. Convergence along the front itself is weak, so other
subtle boundaries, perhaps outflow from morning convection, may
trigger convection across the warm sector more broadly Thursday
afternoon and evening. While supercells are likely, storms may also
grow into a broader convective complex as they move east into the
evening. The environment is still characterized by high moisture
content with PWATs over 2 inches still possible. This signals
locally heavy downpours, but quick storm motion should limit the
flash flood threat. This threat may increase somewhat in the evening
as the front starts moves further south and becomes better oriented
to the steering flow creating at least a slightly better chance of
training storms.
As the cold front pushes south Thursday night, the thunderstorm
threat for our area should come to an end as a slightly cooler and
slightly less humid air mass moves in behind it. While NBM does hang
on to very low POP Friday and Saturday, the main story here is a
shift in the weather pattern favoring dry conditions through the
weekend and into next week. Northwesterly upper level flow sets up
between a ridge to our west and the trough that moves off to our
east. While some shortwave troughs may drop southeast through that
flow early next week, access to fresh Gulf of Mexico moisture is cut
off so the overall trend of drier conditions still holds. The
temperature forecast is a bit more uncertain, especially into the
middle of next week, primarily due to whether we will be more under
the influence of the western ridge (hot) or the eastern trough
(cool).
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 620 AM CDT Wed Aug 14 2024
Light east winds expected today with mostly VFR conditions and a
few thunderstorms around. Some MVFR ceilings persist across
central Missouri this morning although some improvement to VFR is
expected through the day. Thunderstorms developing just to the
west of COU and JEF may impact the terminals in the next few
hours, but confidence is fairly low as instability decreases
rapidly, so as storms move east they may fall apart rapidly.
Additional thunderstorms are expected to develop mainly across
northern MO into western IL tonight, with UIN the most likely to
be affected. Ceilings may also lower to MVFR in spots overnight.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 3 PM CDT this afternoon for Audrain MO-Boone
MO-Callaway MO-Cole MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Shelby MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Aug 14, 1:48 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
248 AM CDT Wed Aug 14 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
248 AM CDT Wed Aug 14 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are expected mainly over central Missouri this morning
where locally heavy rainfall is possible. Additional thunderstorms
are possible tonight mainly across northern Missouri and into west
central Illinois.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected on Thursday. Some of the storms could be
severe with large hail and damaging winds the primary threats.
Thunderstorm chances decrease after a cold front Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kimble
Thunderstorm Wind, Boone
- When
- August 14, 9:04 AM CST
- Where
- Boone County, 1.28 mi ESE of Shaw
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -92.180
Thunderstorm winds blew over a large tree on Doziers Station Road just east of Columbia and the unincorporated community of Shaw. Numerous other tree limbs were blown down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195994.